Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Austin/San Antonio, TX

May 7, 2012Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2012, 5:23 PM CDT for Llano County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 5:23 PM CDT (22:23 UTC)
Expired
May 7, 2012, 6:00 PM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 123 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:30 PM CDTTSTM WND GST 603 E Llano, TXHAIL TO PENNY SIZE AND WIND GUSTS TO NEAR 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-506 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS54 KEWX 072223
SVREWX
TXC299-072300-
/O.NEW.KEWX.SV.W.0065.120507T2223Z-120507T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LLANO COUNTY...

* UNTIL 600 PM CDT.

* AT 522 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR LLANO...AND MOVING
  NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT THE LLANO AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3086 9865 3071 9858 3071 9870 3083 9876
TIME...MOT...LOC 2223Z 154DEG 7KT 3074 9867

$$
1 follow-up statement
919 
WWUS54 KEWX 072244
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 PM CDT MON MAY 7 2012

TXC299-072300-
/O.CON.KEWX.SV.W.0065.000000T0000Z-120507T2300Z/
LLANO TX-
544 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL LLANO COUNTY...

AT 543 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE.  THIS STORM WAS LOCATED NEAR LLANO...MOVING NORTHWEST AT 10
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3086 9865 3071 9858 3071 9870 3083 9876
TIME...MOT...LOC 2244Z 154DEG 7KT 3078 9869

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:36 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 7, 3:36 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT MON MAY 7 2012

.DISCUSSION...
A COLD FRONT ALONG A FORT STOCKTON TO SAN ANGELO TO WACO LINE
CONTINUES TO DROP SLOWLY SOUTH. STORMS ARE FIRING ALONG THE FRONT
AS WELL AS ON THE BURRO MOUNTAINS OF NORTHEASTERN MEXICO. CAPES OF
2K TO 4K J/KG...SWLY SHEAR OF 35 TO 45 KTS AND LI-S OF -8 TO -12
SUGGEST THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE NATIONAL
WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM
CDT FOR MOST OF SOUTH CENTRAL TEXAS. THE COLD FRONT...SOME UPPER
LEVEL SHORT-WAVES AND FAVORABLE UPPER LEVEL JET POSITION WILL
INTERACT WITH A MOIST AIRMASS TO GENERATE NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY EVENING. IN
ADDITION...TRAINING OF STORMS WILL LEAD TO LOCALLY HEAVY RAINS.
AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH
ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH FOR
THE HILL COUNTRY TO ALONG THE ESCARPMENT WILL BEGIN AT 6 PM AND
CONTINUE THROUGH TUESDAY AFTERNOON. RAIN CHANCES WILL DECREASE
WEDNESDAY INTO WEDNESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE
DEVELOPS AHEAD OF AN UPPER LEVEL LOW OVER SONORA STATE IN MEXICO.
HOWEVER...WILL RETAIN HIGH POPS ALONG THE RIO GRANDE AS OROGRAPHIC
FLOW WILL DEVELOP STORMS OVER THE BURRO MOUNTAINS WITH STEERING
FLOW TAKING THEM TO THE RIO GRANDE. THE RIDGE MOVES EAST BY
THURSDAY AS THE UPPER LEVEL LOW MOVES EAST. RAIN CHANCES INCREASE
LEADING TO A THREAT OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY
RAINS THURSDAY INTO FRIDAY. RAIN CHANCES END GOING INTO THE
WEEKEND AS THE UPPER LEVEL LOW MOVES OFF TO THE EAST. ALTHOUGH A
FEW MODELS ARE BEGINNING TO SHOW ADDITIONAL TROUGHING OVER THE
WEEKEND INTO EARLY NEXT WEEK...WILL AWAIT SOME CONSISTENCY BEFORE
INTRODUCING POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  81  62  80  61 /  70  70  60  10  20
AUSTIN BERGSTROM INTL AIRPORT  67  82  61  80  61 /  70  70  60  10  20
NEW BRAUNFELS MUNI AIRPORT     67  82  61  78  61 /  70  70  60  20  20
BURNET MUNI AIRPORT            67  76  61  77  59 /  80  70  60  10  10
DEL RIO INTL AIRPORT           68  82  64  78  64 /  80  70  80  60  60
GEORGETOWN MUNI AIRPORT        68  77  60  78  60 /  70  70  60  10  10
HONDO MUNI AIRPORT             68  84  63  82  63 /  70  70  70  40  30
SAN MARCOS MUNI AIRPORT        68  82  62  78  61 /  70  70  60  20  20
LA GRANGE - FAYETTE REGIONAL   69  84  64  79  63 /  50  50  60  30  20
SAN ANTONIO INTL AIRPORT       69  83  64  79  64 /  70  70  60  30  20
STINSON MUNI AIRPORT           69  84  65  80  64 /  70  70  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: BANDERA...BEXAR...BLANCO...
BURNET...COMAL...EDWARDS...GILLESPIE...HAYS...KENDALL...KERR...
KINNEY...LLANO...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON.

&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, May 7, 1:54 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CDT MON MAY 7 2012

TXZ171>173-183>194-202>209-217>225-228-081200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
154 PM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING
THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND
HIGHWAY 90.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE FOR ISOLATED SEVERE STORMS ACROSS THE AREA
THROUGH TUESDAY AFTERNOON. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR
MONDAY EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND
WEST OF I-35 AND HWY 90. THERE IS A CHANCE FOR LOCALLY HEAVY RAIN
AND FLASH FLOODING THURSDAY AND FRIDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY AFTERNOON
AND THURSDAY THROUGH FRIDAY.

In the hours before

Special weather statement, May 7, 4:38 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 PM CDT MON MAY 7 2012

TXZ171-072230-
LLANO-
438 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
530 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PONTOTOC TO
CASTELL...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FIELD CREEK...
  VALLEY SPRING...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, May 7, 4:44 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT MON MAY 7 2012

TXZ183-072245-
VAL VERDE-
444 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 545 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PUMPVILLE...OR 18 MILES NORTHWEST OF
LANGTRY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSMAN...
  PANDALE...
  HACKBERRY CROSSING...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, May 7, 4:55 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT MON MAY 7 2012

TXZ184>188-072300-
BANDERA-EDWARDS-GILLESPIE-KERR-REAL-
455 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...NORTHERN
REAL...KERR...WESTERN GILLESPIE AND NORTHEASTERN EDWARDS COUNTIES
UNTIL 600 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LOYAL
VALLEY TO 6 MILES SOUTHWEST OF TELEGRAPH...AND MOVING SOUTHEAST AT
35 MPH. THUNDERSTORMS WILL TRAIL THIS LINE BY 5 TO 15 MILES.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FREDERICKSBURG...
  CHERRY SPRING...
  DOSS...
  HARPER...
  HILLTOP...
  MOUNTAIN HOME...
  TIVYDALE...
  KERR WILDLIFE MANAGEMENT AREA...
  VANCE...
  HUNT...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 7, 5:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT MON MAY 7 2012

TXZ171-072300-
LLANO-
514 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LLANO COUNTY UNTIL 600 PM
CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LLANO...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LLANO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, May 7, 5:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             LLANO                   30.75N  98.67W
05/07/2012  E0.75 INCH       LLANO              TX   COCORAHS

            HALF INCH TO THREE QUARTER INCH HAIL.

&&

EVENT NUMBER EWX1200254

PM
Local storm report, May 7, 5:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 WSW LLANO             30.72N  98.77W
05/07/2012  E1.00 INCH       LLANO              TX   LAW ENFORCEMENT

            PEA TO NEAR QUARTER SIZE HAIL NEAR LLANO.

&&

EVENT NUMBER EWX1200255

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:09 PM CDTAreal Flood AdvisoryEWXLlano111 min
May 6, 7:33 PM CDTSevere Thunderstorm WarningEWXLlano42 min
May 7, 3:28 AM CDTFlash Flood WatchEWXBandera, Bexar, Blanco, Burnet, Comal, Edwards and 12 more37 hr
May 7, 4:47 PM CDTSevere Thunderstorm WarningEWXLlano58 min
May 7, 5:10 PM CDTTornado WarningEWXLlano35 min
May 7, 5:32 PM CDTTornado WarningEWXGillespie, Llano28 min
May 7, 5:43 PM CDTTornado WarningEWXLlano32 min
May 7, 5:57 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano63 min
May 7, 6:08 PM CDTAreal Flood AdvisoryEWXLlano112 min
May 7, 6:49 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall56 min
May 7, 6:51 PM CDTAreal Flood AdvisoryEWXGillespie2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.